Abstract. We initiate a systematic investigation into the nature of the function a(K; L; r) that gives the volume of the intersection of one convex body K in R^n and a dilatate rL of another convex body L in R^n, as well as the function a(K; L; r) that gives the (n-1)-dimensional Hausdorff measure of the intersection of K and the boundary of rL. The focus is on the concavity properties of a(K; L; r). Of particular interest is the case when K and L are symmetric with respect to the origin. In this situation, there is an interesting change in the concavity properties of a(K; L; r) between dimension 2 and dimensions 3 or higher. When L is the unit ball, an important special case with connections to E. Lutwak's dual Brunn-Minkowski theory, we prove that this change occurs between dimension 2 and dimensions 4 or higher, and conjecture that it occurs between dimension 3 and dimension 4. We also establish an isoperimetric inequality with equality condition for subsets of equatorial zones in the sphere S^2, and apply this and the Brunn-Minkowski inequality in the sphere to obtain results related to this conjecture, as well as to the properties of a new type of symmetral of a convex body which we call the equatorial symmetral.

Campi, S., GARDNER R., J., & Gronchi, P. (2012). Intersections of dilatates of convex bodies. TRANSACTIONS OF THE AMERICAN MATHEMATICAL SOCIETY, 364, 1193-1210.

Intersections of dilatates of convex bodies

CAMPI, STEFANO;
2012

Abstract

Abstract. We initiate a systematic investigation into the nature of the function a(K; L; r) that gives the volume of the intersection of one convex body K in R^n and a dilatate rL of another convex body L in R^n, as well as the function a(K; L; r) that gives the (n-1)-dimensional Hausdorff measure of the intersection of K and the boundary of rL. The focus is on the concavity properties of a(K; L; r). Of particular interest is the case when K and L are symmetric with respect to the origin. In this situation, there is an interesting change in the concavity properties of a(K; L; r) between dimension 2 and dimensions 3 or higher. When L is the unit ball, an important special case with connections to E. Lutwak's dual Brunn-Minkowski theory, we prove that this change occurs between dimension 2 and dimensions 4 or higher, and conjecture that it occurs between dimension 3 and dimension 4. We also establish an isoperimetric inequality with equality condition for subsets of equatorial zones in the sphere S^2, and apply this and the Brunn-Minkowski inequality in the sphere to obtain results related to this conjecture, as well as to the properties of a new type of symmetral of a convex body which we call the equatorial symmetral.
File in questo prodotto:
File Dimensione Formato  
ballintersection 18b.pdf

non disponibili

Tipologia: Pre-print
Licenza: NON PUBBLICO - Accesso privato/ristretto
Dimensione 249.72 kB
Formato Adobe PDF
249.72 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11365/20441
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo